Author + information
Methylphenidate is a drug with central nervous stimulating action and with similar effects as amphetamines.
A 14-year-old child was diagnosed with attention-deficit hyperactivity disorder (ADHD) 3 months before admission. He was started on methylphenidate (Concerta®) 18 mg daily for a month. Six days before admission, methylphenidate dose was increased to 36 mg by the pediatric psychiatrist. Patient was admitted to our hospital suffering from sweating, palpitation, dyspnea and chest pain. There was no murmur on auscultation. ECG demonstrated tachycardia and bigeminal ventricular premature complexes. His temperature was 37.6 C°, white blood cell and hemoglobin were in normal range, creatinine kinase, creatine kinase MB fraction levels were elevated, troponin I was 6.29 IU(upper limit of normal: 0.1), cRP was 24.2 mg/l with a sedimentation of 14 mm/h. Screening for infectious pathogens, immunological markers were all negative. Thyroid function tests were normal. Echocardiography showed a left ventricular ejection fraction (EF) of 50% without segmental wall motion abnormality. Methylphenidate was discontinued following hospitalization. Coronary angiography showed normal coronary arteries. Eight days after hospitalization, creatinine kinase and troponin I levels decreased to normal levels. Recovery was achieved completely. On follow up, transthoracic echocardiography was repeated and EF was noted to be 60%. The investigation yielded tentative diagnosis of temporary drug-induced myocarditis.
Previously, Tollofsrud et al presented a case describing treated with methyphenidate 17 year old boy, who died from dilated cardiomyopathy (Tollofsrud C et al 2006). An adolescent with a normal baseline echocardiogram, who was administered up to 36 mg of methylphenidate for 3 months, was also reported in the literatüre to suffer from cardiac arrest with pulseless electrical activity, associated with methylphenidate (Daly MW et al). Cardiac adverse effects of methylphenidate have been shown to affect myocardial ultra-structure in rats (Henderson TA et al). Increase in adrenergic action that is believed to be cardiotoxic over time, is considered to cause cardiomyopathy. Clinicians should be aware that despite performing an exhaustive cardiac examination before methylphenidate treatment for ADHD, patients may still be under threat for a serious cardiac event. The risks and benefits of using methylphenidate and the other central nervous stimulators must be acknowledged by clinicians and shared with patients and parents.